Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Binghamton, NY

July 14, 2004Seneca County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 14, 2004, 8:44 AM EDT for Seneca County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 8:44 AM EDT (12:44 UTC)
Expired
Jul 14, 2004, 11:45 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Seneca County, NY

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:30 AM EDTFLASH FLOODSeneca Falls, NY6 INCHES RAINFALL. SEVERE ROAD FLOODING IN SEVERAL LOCATIONS. ALL OF WEST AND EAST RIVER ROADS IN WATERLOO...SENECA FALLS AND FAYETTE.
Jul 14, 9:30 AM EDTFLASH FLOODSeneca Falls, NY6 INCHES RAINFALL. SEVERE ROAD FLOODING IN SEVERAL LOCATIONS. ALL OF WEST AND EAST RIVER ROADS IN WATERLOO...SENECA FALLS AND FAYETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 141246
FFWBGM
NYC099-141545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 AM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SENECA COUNTY IN CENTRAL NEW YORK

* UNTIL 1145 AM EDT

* AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN NORTHERN SENECA COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATERLOO...
  SENECA FALLS...LEHIGH VLY JCT...ROSE HILL...MCDOUGALL AND CANOGA.  
  KENDIG CREEK WILL COME OUT OF ITS BANKS DUE TO THE HEAVY RAIN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 4295 7674 4282 7673 4273 7695 4293 7697

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:50 AM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 14, 2:50 AM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 AM EDT WED JUL 14 2004

.SYNOPSIS...
BIG PICTURE...NRN HEMISPHERE 500 MB PATTERN HAS A BIT OF A COLD
SEASON LOOK TO IT...AS WELL AS A +PNA SKEW...WITH COLD CORE LOW OVER
HUDSON BAY AND A GENERAL TROUGHINESS OVER ERN NOAM.  MED-LONG RANGE
MODELS INICATING THIS PATTERN WILL PERSIST AT LEAST INTO EARLY NEXT
WEEK.

&&

.SHORT TERM (TODAY - FRI)...
TODAY-TONIGHT...CURRENTLY WATCHING MCS MOVING OUT OF MICHIGAN AND
INTO LONDON PLAIN.  SYSTEM IS ASSOCIATED WITH COMPACT 500 MB WAVE
ROTATING AROUND CLOSED LOW OVER UP OF MICHIGAN.  THIS WAVE WILL
CRASH INTO DWONSTREAM 500 MB RIDGE...AND SHOULD WEAKEN....BUT
PROBABLY NOT ENOUGH SO THAT THAT MCS DISINTEGRATES...BUT ENOUGH
WEAKEN SHOULD OCCUR THAT IT BECOMES A WEAK CLUSTER OF SHRA...WITH
SOME EMBEDDED TSRA.  BASED ON CURRENT MOVEMENT AND TRENDS...MOST
SIGNIFINGANT PART OF SYSTEM WILL PASS S OF CWA...AND PRECIP
ASSOCIATED WITH SYSTEM SHOULD  REACH WRN ZONES AROUND 09Z.  MODELS
SUGGESTING CLOSED LOW TIGHTENS UP AND ACTUALLY SHOWS SIGNS OF A
BRIEF NEG TILT OVER THE NEXT 18 HOURS.  MODELS ALSO INDICATING A
WEAK COUPLED JET STRUCTURE DEVELOPING OVER CWA BY THIS AFTERNOON.
SEEMS LIKE IT WOULD BE HARD NOT TO SEE NUMEROUS SHRA/TSRA DEVELOPING
DURING THE COURSE OF THE DAY INTO TONIGHT.  IF THIS WERE
NOVEMBER...THE DECISION TO THROW CAT POPS OUT THERE WOULD BE
EASY...BUT IN JULY ITS MORE ABOUT CONVECTION AND THUS COVERAGE...SO
WILL GO LKLY...AS THERE MAY ACTUALLY BE SOME AREAS THAT SEE NO
RAIN.  OTHER ISSUE IS OF COURSE HEAVY RAIN...CLOSED SYSTEMS IN JULY
ARE NOTORIOUS FOR PRODUCING HIGHLY LOCALIZED FLOODING...BUT IT WOULD
BE JUST THAT...LOCALIZED...AND TOO HARD TO PINPOINT TO ISSUE ANY
FLAGS.  WILL CONT THE LKLY TONIGHT...DON/T REALLY EXPECT ANY CHANGES
TO OCCUR...EXCEPT THAT LOSS OF HEATING MAY REDUCE COVERAGE...AND JET
STRUCTURE BECOMES LESS FAVORABLE...WITH WEAKENING UPPER LVL
DIVERGENCE.

THU-FRI...CLOSED LOW BEGINS TO SLOWLY LIFT EAST AND FILL DURING THIS
PERIOD.  MOST OF CWA WILL BE ON WEST SIDE OF TROUGH AXIS...BUT WAVES
WILL BE ROTATING AROUND SYTEM...SO WILL GO WITH CHC POPS...AND WILL
WAIT FOR LATER PERIODS TO FINE TUNE TIMING.

&&

.LONG TERM...
SLOW IMPRVMT THEN BEGINS AS DRIER AIR MVES IN ARND THE BASE OF THE
LOW AND THE LOW BEGINS TO MOVE OUT FRI NIGHT.  HOWEVER...LARGER
SCALE TROUGH PATTERN WILL EXIST THROUGH THE WEEKEND.

&&

.AVIATION...
ONE BROKEN LINE OF TSRA MOVING ACROSS SRN TIER/NE PA AND COULD
EFFECT KAVP NEXT HOUR OR SO.  MORE SIGNIFICANT WILL BE REMNANTS OF
MCS CURRENTLY OVER LAKE ERIE/SW ONT...WHICH SHOULD HIT
KELM/KITH/KSYR BETWEEN 09 AND 12Z.  IN GENERAL CIGS WILL IMPROVE
OVER THE NEXT FEW HOURS...THOUGH VISBYS COULD DROP IN BR.  VFR/MVFR
CIGS WILL CONTINUE THROUGH TODAY...WITH TEMP IFR CONDS IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

CEMPA
Hazardous weather outlook, Jul 14, 3:53 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 AM EDT WED JUL 14 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
353 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE LOWER
GREAT LAKES AND INTO UPSTATE NEW YORK TODAY AND TONIGHT.  THIS
SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA.  ANY STORMS WILL BE SLOW MOVING
AND CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHILE AN ISOLATED
STORM OR TO COULD PRODUCE FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:16 AM EDTFlash Flood WarningBGMSteuben3 hr
Jul 14, 11:15 AM EDTFlash Flood WarningBGMSteuben3 hr
Jul 14, 2:40 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga65 min
Jul 14, 3:37 PM EDTSevere Thunderstorm WarningBGMBroome38 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.